Thank you! Ask our guest Audiologist ... - British Tinnitus ...

British Tinnitus Association
3,955 members2,434 posts

Thank you! Ask our guest Audiologist from Aintree Hospital a question today!

Colleen_The_BTA
Colleen_The_BTAAdministrator

A BIG THANK YOU to those of you who have posted questions. I am collating them all and sending them to our Head of Audiology. I will get back to you all shortly.

Hello members,

We have the privilege of an Audiologist visiting us today who is also our President. Are there any questions you would like to put to him. I will collate and get back to you with a list of Q&A's. This is a great opportunity so jump on and join in!

29 Replies
oldestnewest

Can technology cause Tinnitus

I am seeking help for ear protection for an MRI scan as I have hypercussis and tinnitus

I had to get out of a scan after 10 minutes of a 40 minute scan and the ear protection

at the hospital was not effective

Colleen_The_BTA
Colleen_The_BTAAdministrator
in reply to darenso

Audiologist: There are various ear protection devices out there and on the BTA website which I would encourage you to look at. It is very important to discuss this matter with the referrer and radiology services. Adequate protection should be provided.

My question is why does my t spike when its related to hearing loss? I normally manage quite well for long periods, but every now and then the t is horrendous. I had my aids altered 2 weeks ago and as soon as I left the hospital I noticed my t again. Can it simply be a case of getting the aids retuned to block out the t again?

Colleen_The_BTA
Colleen_The_BTAAdministrator
in reply to Ingrid-p

Audiologist: Sometimes it may be increased awareness or just fluctuations in normal physiology

. I would suggest making another review. Thank you for your question.

Hello. I am a 63 year old male who has had one sided tinnitus for 12 months. I have had a MRI scan with no findings. I have of course been offered the explanation that the T. is my brain filling in the high frequency spectrum from slight hearing loss. On occassions though my ear 'pops' and for up to an hour afterwards my T. is silent. To me this seems like evidence that my T. has a physical cause. Do you agree? If so, what should I do?

Colleen_The_BTA
Colleen_The_BTAAdministrator
in reply to KingsHea

Audiologist: In my opinion, speak to your Audiologist, they may offer a test to exclude middle ear problems. Thank you for your question.

I hope they have already checked your serum Vitamin B12 level. Deficiency of B12 causes tinitus, lots of people in Pernicious Anemia forum have tinitus and some are reporting improvement after B12 treatment. My tinitus started 4 years ago, last month I was dignosed with B12 deficiency. Hope this helps.

Hi, what's the main reason for hyperacusis coming back?I had got rid of it for a year but it has recently come back? I wasn't near any noise.

Colleen_The_BTA
Colleen_The_BTAAdministrator
in reply to Michael8272

Audiologist: It is difficult to answer without medical and other history.

Change of environmental factors, stress and medical conditions may be cause. Thank you for your question.

My mother who is in her 80's suffers terribly from tinnitus and musical tinnitus. So much so, she complains about noise from above. As there is no-one above her, trying to convince her that it is the tinnitus, is driving me mad. I appreciate that the noise must be intolerable but surely, there must be something to help quieten the noise?

Colleen_The_BTA
Colleen_The_BTAAdministrator
in reply to Tbm700

Audiologist: The BTA Musical tinnitus information leaflet may help, suggest referral to audiology. tinnitus.org.uk/musical-hal... Thank you for your question.

I’m taking omeprazole for heartburn, I take one pill a day and have done for a year or so. I have severe tinnitus. Is omeprazole safe for me to take, I read that it can cause tinnitus, how common is that side affect? What is a safe alternative for the heartburn?

Lesley2065
Lesley2065
in reply to Philip6

Hi philip6, just read your post, i was taking omeprazole just before my T started and hadnt even thought it could be related so will be interested to hear what the reply is to your question

Lesley

Blonde600
Blonde600
in reply to Philip6

Hi Philip6. Where did you read this ? I have been taking Omeprazole for yrs. I did wonder if it had played a part with my T. I didnt see it as a side effect in the patient leaflet.

Blonde600

Philip6
Philip6
in reply to Blonde600

Hello, Omeprazole is listed as oxotoxic, which means that it can cause tinnitus, but it’s a rare side effect, affecting maybe 1% of people taking it. There is quite a bit about it in various tinnitus forums. In fact all heartburn pills like omeprazole can cause or aggravate tinnitus. I was taking omeprazole for months, but it stopped working so I was switched to Nexium, now for the past week I’m on 20mg twice a day. My tinnitus is getting worse as months go by, for no apparent reason. I don’t expect it’s the heartburn pills, but I worry that it could be. Trouble is I can’t manage without them. I’ve been on the double dose of nexium since Saturday, I had three reasonable days with the T, but yesterday was a nightmare, and today seems grim too.

Blonde600
Blonde600
in reply to Philip6

Thanks for that info. Not happy I wasnt informed of this. Not saying it is the cause but all the same. I have no luck at aa ll in life so yeah I am likley to be that 1 percent. Would this be most heartburn pills? I havent took any today because of what you told me but I will be suffering later. I do need them.

Thanks for this information. Better go, dont think I should be chatting under this new headline.

Kind Regards

Blonde 600

Philip6
Philip6
in reply to Blonde600

I think all the PPI heartburn pills have tinnitus listed as a side effect, but it’s rare, and only affects a small percentage of people. You shouldn’t stop your medication without talking to a Dr first. Reflux is nasty.

Regards

Phil

Blonde600
Blonde600
in reply to Philip6

Hi Phil

It is painful when it starts. Ive actually got an audiology ap ointment tomorrow. Ill see what they say. If I stick to total non fat food I m fine but.

Kind Regards

Blonde 600

Philip6
Philip6
in reply to Blonde600

Good luck with the audiology appointment.

Blonde600
Blonde600
in reply to Philip6

Thankyou

Colleen_The_BTA
Colleen_The_BTAAdministrator
in reply to Philip6

Audiologist: Please discuss this with your GP. Your GP is always the safest person to go to to discuss medications. They have your history so they will know what works and what to avoid. Tinnitus is often the symptom of something else going on. It could be physical or emotional stress that can make the tinnitus seem louder or even change. Keep a diary over the coming weeks and see if you can find a pattern. Thank you for your question.

Hi, my tinnitus always starts off quiet low in the morning but goes mad by evening time,do you think this could be every day noise doing this with the ears just getting exhausted?

Colleen_The_BTA
Colleen_The_BTAAdministrator
in reply to Michael8272

Audiologist: This is not uncommon, the stresses of the day may influence

your tinnitus sound. THe more stressed and anxious we become the more we 'hear' our t. It's always good to keep a mental note of what else is going on in the day or in your life. Tackling other things will affect your tinnitus and it will slowly come down as you tackle the other areas. Thank you for your question.

Hi, sorry for so many questions, my ears are so sensitive even walking I can hear the wind rumbling in them,is there anything to make them less sensitive?

Colleen_The_BTA
Colleen_The_BTAAdministrator
in reply to Michael8272

Signpost to Hyperacusis leaflet at tinnitus.org.uk/hyperacusis. I would suggest referral to specialist services

My question:

What is the point of a so called audiovestibular consultant?

Colleen_The_BTA
Colleen_The_BTAAdministrator
in reply to ChooseYourUsername

Audiologist: An audio-vestibular physician is a medical doctor specialising in the diagnosis and management of balance and hearing disorders. Thank you for your question.

Colleen_The_BTA
Colleen_The_BTAAdministrator

To everyone who took part on this little exercise, a big THANK YOU! I'm going to take all your questions today and send them to our President and Head of Audiology. Thank you ever so much for taking part. Remember, we are better (T)ogether. Watch this space!

You may also like...